Medical Management and Outcome of Paraquat Poisoning in Ahvaz, Iran: A Hospital-Based Study

Rahmani, Ali Hasan and Forouzandeh, Hossein and Tadayon Khatibi, Mojdeh (2015) Medical Management and Outcome of Paraquat Poisoning in Ahvaz, Iran: A Hospital-Based Study. Asia Pacific Journal of Medical Toxicology, 4 (2). pp. 74-78.

[img]
Preview
Text
APJMT_Volume 4_Issue 2_Pages 74-78.pdf

Download (484kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_5086.html

Abstract

Background: Paraquat (PQ) poisoning is highly fatal; and therefore, clinicians should be familiar with prompt approach to and poor prognostic features of this type of poisoning. Hence, in this study, clinical profile, management and outcome of a series of patients with PQ poisoning are presented. Methods: A retrospective review of medical records of patients poisoned with PQ who were treated at Clinical Toxicology Department of Razi Hospital in Ahwaz, Iran during 2005 to 2008 was performed. Results: Forty-two patients (66.7 men) were studied. Majority of them (83.3) were between 15-29 years of age. Most of PQ poisonings occurred following suicidal ideation (39 patients; 92.9). The most common on-admission clinical findings of the patients were vomiting (69) and respiratory distress (47.6). Activated charcoal was given to 35 patients (83.3). N-acetyl cysteine (100 mg/kg IV stat), vitamin E (100 IU daily IV) and vitamin C (500 mg daily IV) were given to all patients. Exploratory endoscopy for plausible mucosal ulcers was carried out for 23 patients (54.8). Pantoprazole (40 mg twice daily) was given to all patients and for 7 patients with upper gastrointestinal (GI) irritation and GI bleeding, higher doses of pantoprazole (8 mg/hour) was administered. All patients received pulse therapy with methyl prednisolone (1g daily for three days) and cyclophosphamide (15 mg/kg daily for two days). Twenty patients died. Comparing death and survival, death was significantly higher in patients with respiratory distress (100 vs. 0.0 , P < 0.001), renal dysfunction (85.0 vs. 9.1 , P < 0.001) and hepatic dysfunction (75.0 vs. 4.5 , P < 0.001). Conclusion: PQ poisoning creates a life-threatening clinical situation, which requires quick and proper treatment. Based on this research, mortality rate is greater in the presence of renal, hepatic and respiratory dysfunction.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 14:54
Last Modified: 07 Oct 2017 14:54
URI: http://eprints.mums.ac.ir/id/eprint/7856

Actions (login required)

View Item View Item